Insulin-dependent diabetics take insulin injections because their pancreas no longer produces insulin. Insulin helps cells absorb glucose, the body’s main energy source, from the blood. All Type 1 diabetics, formerly called juvenile diabetics, and some Type 2 diabetics, formerly called adult-onset diabetics, need insulin because their bodies no longer produce enough of the hormone. Without insulin to remove glucose from the blood, blood glucose levels rise, a condition called hyperglycemia. Taking too much insulin or taking insulin when your body already makes enough removes too much glucose from the blood, a condition called hypoglycemia, or low blood sugar.
Video of the Day
All cells require glucose to function. When you eat, carbohydrates in the food break down in the intestines into glucose. The blood absorbs the glucose. When this happens, your blood glucose levels rise. In response to the increase in blood sugar, the pancreas releases insulin. Insulin facilitates a cell’s ability to remove glucose from the blood and utilize it for energy. If your body has already released enough insulin and you take more, too much glucose is removed from your blood and you become hypoglycemic. Taking an overdose of short-acting or intermediate-acting insulin is more dangerous than taking too much long-acting insulin, eMedTV explains.
Taking insulin when you don’t need it causes symptoms such as sweating, shaking, headache, irritability, nervousness, anxiety, weakness, dizziness, hunger, tremors, nausea, and difficulty concentrating or thinking. For diabetics, the treatment for hypoglycemia is to eat something containing quickly absorbed glucose, such as candy or special glucose tablets. If you have a hypoglycemic reaction and take glucose, follow up with a snack containing both carbohydrate and protein so you don’t experience a rebound reaction, with rapid rise in blood sugar followed by a rapid fall.
Insulin-dependent diabetics need to carefully measure their insulin requirements to their activity level and food intake. A diabetic who takes insulin but doesn’t eat enough food will quickly use up more than a normal amount of glucose from the bloodstream. Hypoglycemia will follow. If you take insulin not prescribed for you, the extra insulin will remove too much glucose from your blood and your blood sugar levels will fall, possibly to dangerous levels.
Hypoglycemia can, if not treated promptly, lead to fainting followed by loss of consciousness, seizures and, in some cases, death. Taking insulin if you're not a diabetic or taking more insulin than you need for the amount of food you eat has dangerous consequences. If you’re diabetic, always take insulin immediately before you eat; don’t take insulin thinking you’ll eat in a few minutes and then forget to eat, because this will cause your blood sugar will fall rapidly. Family members should be aware of depressed diabetics who may deliberately overdose on insulin in an attempt to commit suicide.
- EMedTV; Insulin Overdose; Kristi Monson, Ph.D., et al.; November 2008
- "Primary Care Companion Journal of Clinical Psychiatry"; Insulin Overdose Among Patients With Diabetes: A Readily Available Means of Suicide; K. Russell, et al.; 2009
- Eastern Illinois University; Endocrine System; April 2009
- PubMed Health; Type 1 Diabetes; May 2010